Ohio, 2014

Flash Flooding and Flooding in Ohio, May 21 to 22, 2014

May 21 to 22, 2014 · NWS ILN · 73 events in 15 counties and zones

Thunderstorms developed in an unstable air mass ahead of a cold front. These thunderstorms were capable of producing large hail, damaging winds, heavy rainfall, flooding, and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.5 million
Crop damage
$1,000
Events
73

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms developed in an unstable air mass ahead of a cold front. These thunderstorms were capable of producing large hail, damaging winds, heavy rainfall, flooding, and flash flooding. Some of the flooding lingered into the morning of May 22.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 21, 12:58 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, May 21, 12:58 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
158 PM EDT WED MAY 21 2014

.SYNOPSIS...
THUNDERSTORMS WILL MOVE ACROSS THE REGION TODAY AHEAD OF A COLD
FRONT. THE COLD FRONT WILL CROSS THE REGION TONIGHT. HIGH PRESSURE
WILL THEN BRING FAIR WEATHER TO OUR AREA FOR THE REMAINDER OF THE
WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
FORECAST FOCUS IN THE NEAR TERM IS THE POTENTIAL FOR SEVERE
WEATHER THIS AFTERNOON INTO THIS EVENING. A 17Z ILN SOUNDING WILL
BE LAUNCHED TO INTERROGATE ATMOSPHERIC CHANGES FROM THIS MORNING
AND ALSO TO AID FOR BETTER ATMOSPHERIC ASSESSMENT FOR LATER THIS
AFTN.

IT LOOKS LIKE THAT PERHAPS THE LATEST HRRR MAY BE LATCHING ON AS
TO WHAT TRANSPIRES LATER THIS AFTERNOON AND EVENING. SCATTERED
CONVECTION ACRS NRN INDIANA INTO NRN/CNTRL OHIO IS WHAT REMAINS
OF NOCTURNAL CONVECTION THAT PUSHED INTO THE REGION WELL AHEAD OF
A COLD FRONT. HRRR AND OTHER MESOSCALE MODELS SUGGEST THAT A
PREFRONTAL CONVERGENCE BOUNDARY...LIKELY AIDED BY CURRENT
CONVECTION...SHOULD ALLOW CONVECTION TO EXPAND IN COVERAGE AND
INTENSITY AS IT SHIFTS SOUTHEAST TOWARD AN INCREASING UNSTABLE
AIRMASS TO THE SOUTH AND SOUTHWEST. DECENT BULK SHEAR WILL EXIST
FOR ORGANIZATION OF STORMS IN EITHER LINE SEGMENTS OR PERHAPS
DISCRETE ROTATORS. MOIST AIR IN THE FORM OF MID/UPPER 60S
DEWPOINTS SHOULD ADVECT INTO THE REGION THIS AFTERNOON. THESE
VALUES COUPLED WITH SFC TEMPS APPROACHING THE LOWER 80S SHOULD
YIELD MLCAPES IN THE 1500-2000 J/KG...WHICH IS MODERATE
INSTABILITY. GIVEN POTENTIAL FOR ROTATORS AND DECENT
INSTABILITY...COUPLED WITH FAVORABLE WET BULB ZERO VALUES IN THE
9-10 FT RANGE...LARGE HAIL IS A CONCERN. ALSO...MID LEVEL DRIER
AIR WILL RESULT IN ENTRAINMENT AND WITH DCAPES PUSHING INTO THE
1500 J/KG...DAMAGING DOWNBURSTS WITH THE HAIL AND/OR PCPN LOADING
WILL ALSO BE A CONCERN. CAN NOT RULE AT AN ISOLATED TORNADO...BUT
IF THIS WERE TO OCCUR...IT WOULD LIKELY BE A RESULT OF CELL
MERGERS AND/OR OUTFLOW BOUNDARIES WITH DEVELOPING CELLS. FORECAST
CALLS FOR LIKELY POPS THIS AFTN WITH THE POPS SHIFTING TOWARD THE
OHIO RIVER BY EVENING. HIGHS WILL RANGE FROM THE UPPER 70S NORTH
TO THE LOWER 80S SOUTH.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
ONGOING CONVECTION THIS EVENING SAGGING SOUTH OF THE OHIO RIVER
WILL CONTINUE A SLOW PROGRESSION SOUTH AHEAD OF THE COLD FRONT.
MODELS ARE INDICATING A DECREASE IN FORWARD PROPAGATION OF THE
FRONTAL SYSTEM SOUTH OF THE OHIO RIVER TONIGHT. THIS COULD POSE
A FLASH FLOOD THREAT IF STORMS BEGIN TO TRAIN ACROSS THE SAME
LOCATIONS LATE THIS EVENING. WILL HOLD OFF ON ANY MENTION OF THIS
IN THE HWO...AS THERE IS A LARGE AMOUNT OF UNCERTAINTY AS TO THIS
SCENARIO TAKING PLACE DUE TO UNCERTAINTIES IN THE EVENTUAL
LOCATION OF THE FRONTAL BOUNDARY AT THIS TIME FRAME.

THE ILN CWA IS EXPECTED TO BE MAINLY RAIN FREE BY DAYBREAK
THURSDAY WITH THE FRONT SHIFTING SOUTH OF OUR AREA. NORTHWESTERLY
FLOW WILL BRING DRIER AIR INTO THE REGION WITH SEASONABLE
TEMPERATURES AND FAIR WEATHER ON THURSDAY.

HIGH PRESSURE WILL SLOWLY BUILD SOUTHEASTWARD INTO OUR AREA FROM
THE MID WEST THROUGH FRIDAY AND FRIDAY NIGHT. SURFACE WINDS WILL
REMAIN NORTHWESTERLY THURSDAY NIGHT THROUGH FRIDAY AND WILL BECOME
LIGHT ON FRIDAY NIGHT AS THE HIGH BECOMES CENTERED ACROSS THE
REGION. EXPECT MOSTLY CLEAR SKIES DURING THE THURSDAY NIGHT
THROUGH FRIDAY NIGHT TIME PERIOD WITH NEAR NORMAL TEMPERATURES.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
HIGH PRESSURE WILL ALLOW FOR DRY CONDITIONS THROUGH THE WEEKEND.
COOL NORTHERLY FLOW WILL KEEP TEMPERATURES IN THE UPPER 60S TO LOW
70S ON FRIDAY. A RIDGE WILL GRADUALLY WORK INTO THE REGION THROUGH
THE WEEKEND WITH TEMPERATURES WARMING EACH DAY. BY MONDAY HIGH
TEMPERATURES ARE EXPECTED TO BE IN THE 80S ACROSS THE ENTIRE FA.

PRECIPITATION LOOKS TO HOLD OFF UNTIL TUESDAY.  THE GFS IS TRYING TO
DEVELOP A FEW THUNDERSTORMS ACROSS NW PORTIONS OF THE FA ON MONDAY
HOWEVER DECIDED TO GO WITH A DRY FORECAST ON MONDAY AT THIS TIME.
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE DURING THE DAY
ON TUESDAY.  ANY THUNDERSTORM ACTIVITY IS EXPECTED TO DISSIPATE
DURING THE EVENING HOURS WITH THE LOSS OF DAYTIME HEATING.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
SHOWERS AND THUNDERSTORMS ARE FORECAST TO DEVELOP THIS AFTERNOON
NEAR THE NORTHERN TAF SITES IN AN AXIS OF LOW LEVEL CONVERGENCE.
ONCE THIS CONVECTION GETS GOING...IT SHOULD DEVELOP INTO A BROKEN
LINEAR STRUCTURE AS IT MOVES SOUTHEAST THROUGH THE TAF SITES AS IT
FEEDS ON A MOIST AND UNSTABLE AIRMASS. THUNDERSTORMS WILL BE
CAPABLE OF CONTAINING DAMAGING WINDS AND LARGE HAIL WITH BRIEF
MVFR TO IFR VISIBILITIES. ONLY GENERIC MVFR CONDITIONS WITH
THUNDERSTORMS HAVE BEEN PLACED IN THE TAFS ATTM...ALLOWING SHORT
TERM RADAR TRENDS DICTATE THE POTENTIAL FOR DETAILS AND AMENDMENTS.

FOR TONIGHT...MAIN CONVECTION SHOULD BE PUSHING SOUTH OF THE OHIO
RIVER. A COLD FRONT WILL APPROACH THE REGION FROM THE NORTHWEST.
IT APPEARS THAT THE FORCING WITH THE FRONT ITSELF WILL BE WEAK AT
BEST AND MOST CONVECTION IS EXPECTED TO WANE ACRS THE REGION THIS
EVENING WITH DECREASING INSTABILITY. SKIES WILL LIKELY GO PARTLY
CLOUDY OVERNIGHT AND WITH RECENT RAINFALL...SOME MVFR TO LOCALLY
IFR MIST MAY DEVELOP. THE FOG POTENTIAL WILL BE PARTICULARLY HIGHER
ACRS THE SRN TAF SITES WHERE FRONTAL PASSAGE WILL NOT OCCUR UNTIL
NEAR OR AFTER SUNRISE.

ON THURSDAY...FRONT PUSHES SOUTH OF THE REGION. CAA BEHIND THE
FRONT ALONG WITH 850 MB MOISTURE WILL EVENTUALLY ALLOW A BROKEN
CUMULUS DECK TO DEVELOP.

OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...HICKMAN/LATTO
NEAR TERM...HICKMAN
SHORT TERM...LATTO
LONG TERM...NOVAK
AVIATION...HICKMAN
Hazardous weather outlook, May 21, 2:23 AM EST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
323 AM EDT WED MAY 21 2014

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-220730-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
323 AM EDT WED MAY 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING AHEAD
OF A COLD FRONT. THESE STORMS WILL HAVE THE POTENTIAL TO BECOME
SEVERE. THE MAIN THREATS FROM THESE STORMS WILL BE DAMAGING WINDS
AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON.

In the hours before

Special weather statement, May 21, 10:32 AM EST, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1132 AM EDT WED MAY 21 2014

OHZ044-045-211600-
LOGAN OH-UNION OH-
1132 AM EDT WED MAY 21 2014

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL UNION AND SOUTHEASTERN
LOGAN COUNTIES THROUGH NOON EDT...

AT 1130 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
PICKRELLTOWN...MOVING EAST AT 25 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
NICKEL SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
VERY HEAVY RAIN...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...MARYSVILLE.

ALSO...EAST LIBERTY...MIDDLEBURG...POTTERSBURG...RAYMOND...BROADWAY
AND MILFORD CENTER ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL
POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 4034 8329 4014 8341 4017 8350 4023 8350
      4024 8371 4028 8383 4043 8375
Local storm report, May 21, 10:34 AM EST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1134 AM EDT WED MAY 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 AM     HAIL             BELLEFONTAINE           40.36N 83.76W
05/21/2014  M0.50 INCH       LOGAN              OH   TRAINED SPOTTER

&&

SFH
Special weather statement, May 21, 2:01 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
301 PM EDT WED MAY 21 2014

OHZ043-051-211930-
MIAMI OH-SHELBY OH-
301 PM EDT WED MAY 21 2014

...A RAPIDLY DEVELOPING THUNDERSTORM WILL AFFECT SOUTHERN SHELBY AND
NORTHEASTERN MIAMI COUNTIES THROUGH 330 PM EDT...

AT 300 PM EDT...RADAR INDICATED A THUNDERSTORM NEAR LOCKINGTON...
MOVING EAST AT 25 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
PENNY SIZE HAIL...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...PIQUA AND SIDNEY.

ALSO...NEWBERN...LOCKINGTON...FLETCHER...PLATTSVILLE...PEMBERTON AND
BALLOU ARE NEAR THE PATH OF THIS RAPIDLY DEVELOPING THUNDERSTORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 4030 8401 4004 8404 4019 8439 4031 8435

The radar

The Cincinnati radar (KILN), 108 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

46 hail, 12 flash flood, 7 thunderstorm wind, 6 flood, 2 heavy rain. Local standard time, as filed.

Hail, Shelby

When
May 21, 2:23 PM EST to 2:27 PM EST
Where
Shelby County, Swanders
Measured
1.5 in hail
Reported by
Public
Coordinates
40.350, -84.170

Hail, Shelby

When
May 21, 2:27 PM EST to 2:31 PM EST
Where
Shelby County, 2.22 mi ESE of Swanders
Measured
0.88 in hail
Reported by
Public
Coordinates
40.340, -84.130

Hail, Shelby

When
May 21, 2:31 PM EST to 2:35 PM EST
Where
Shelby County, 0.53 mi W of Port Jefferson
Measured
1.5 in hail
Reported by
Public
Coordinates
40.330, -84.090

Hail, Logan

When
May 21, 2:35 PM EST to 2:39 PM EST
Where
Logan County, Quincy
Measured
1 in hail
Reported by
Public
Coordinates
40.300, -83.970

Hail, Logan

When
May 21, 2:36 PM EST to 2:41 PM EST
Where
Logan County, 0.87 mi SE of De Graff
Measured
1.5 in hail
Reported by
Public
Coordinates
40.310, -83.910

Hail, Champaign

When
May 21, 2:49 PM EST to 2:53 PM EST
Where
Champaign County, 0.53 mi W of Rosewood
Measured
1.75 in hail
Reported by
Public
Coordinates
40.220, -83.960

Hail, Mercer

When
May 21, 2:52 PM EST to 2:56 PM EST
Where
Mercer County, St Henry
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.420, -84.630

Hail, Logan

When
May 21, 3:10 PM EST to 3:14 PM EST
Where
Logan County, 0.87 mi NE of East Liberty
Measured
1 in hail
Reported by
Public
Coordinates
40.340, -83.570

Hail, Champaign

When
May 21, 3:15 PM EST to 3:19 PM EST
Where
Champaign County, 2.61 mi NE of Westville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.130, -83.800

Hail, Champaign

When
May 21, 3:18 PM EST to 3:27 PM EST
Where
Champaign County, 0.87 mi NW of Westville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.110, -83.840

Hail, Champaign

When
May 21, 3:18 PM EST to 3:22 PM EST
Where
Champaign County, 2.1 mi SE of Millerstown
Measured
1.75 in hail
Reported by
Public
Coordinates
40.130, -83.890

Hail, Champaign

When
May 21, 3:20 PM EST to 3:24 PM EST
Where
Champaign County, 1.48 mi NNE of Westville
Measured
2.5 in hail
Reported by
Public
Coordinates
40.120, -83.820

Hail, Champaign

When
May 21, 3:23 PM EST to 3:27 PM EST
Where
Champaign County, Westville
Measured
2 in hail
Reported by
Public
Coordinates
40.100, -83.830

Hail, Champaign

When
May 21, 3:28 PM EST to 3:32 PM EST
Where
Champaign County, 0.69 mi S of Urbana
Measured
1 in hail
Reported by
Public
Coordinates
40.110, -83.750

Hail, Champaign

When
May 21, 3:29 PM EST to 3:33 PM EST
Where
Champaign County, 3.45 mi S of Urbana
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.070, -83.750

Hail, Champaign

When
May 21, 3:36 PM EST to 3:40 PM EST
Where
Champaign County, 1.48 mi SSE of Westville
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
40.080, -83.820

Hail, Clark

When
May 21, 3:50 PM EST to 3:54 PM EST
Where
Clark County, 0.69 mi N of Bowlusville
Measured
1.75 in hail
Reported by
Public
Coordinates
40.030, -83.800

Thunderstorm Wind, Clark

When
May 21, 4:00 PM EST to 4:04 PM EST
Where
Clark County, 0.87 mi NW of Eagle City
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.980, -83.840

A large tree was downed due to thunderstorm winds.

Thunderstorm Wind, Clark

When
May 21, 4:14 PM EST to 4:18 PM EST
Where
Clark County, 1.48 mi NNE of Villa
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
39.990, -83.760

Roof damage occurred and windows were blown out near Kenton Ridge High School due to thunderstorm winds.

Hail, Miami

When
May 21, 4:30 PM EST to 4:34 PM EST
Where
Miami County, 0.87 mi NE of Troy Skypark Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.990, -84.260

Hail, Union

When
May 21, 4:35 PM EST to 4:39 PM EST
Where
Union County, 0.69 mi N of Marysville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.240, -83.370

Thunderstorm Wind, Montgomery

When
May 21, 4:35 PM EST to 4:39 PM EST
Where
Montgomery County, Huber Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.830, -84.130

A tree was down and blocking Packard Drive near Kitridge Road due to thunderstorm winds.

Flood, Clark

When
May 21, 4:36 PM EST to 5:36 PM EST
Where
Clark County, 0.87 mi WNW of Villa to 0.84 mi WNW of Villa
Cause
Heavy Rain
Reported by
Public
Coordinates
39.977, -83.784

Flooding was reported in the vicinity of Derr Road due to heavy rainfall.

Hail, Greene

When
May 21, 4:40 PM EST to 4:44 PM EST
Where
Greene County, 0.87 mi NW of Xenia
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.690, -83.940

Hail, Miami

When
May 21, 4:41 PM EST to 4:47 PM EST
Where
Miami County, 0.87 mi SW of Tipp City
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.960, -84.180

Thunderstorm Wind, Clark

When
May 21, 4:41 PM EST to 4:45 PM EST
Where
Clark County, 0.53 mi E of Crystal Lakes
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.880, -84.010

A tree and power line were down in Medway due to thunderstorm winds.

Hail, Darke

When
May 21, 4:42 PM EST to 4:46 PM EST
Where
Darke County, 0.53 mi E of Greenville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.100, -84.620

Hail, Montgomery

When
May 21, 4:42 PM EST to 4:46 PM EST
Where
Montgomery County, 0.87 mi SW of Sulphur Grove
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.860, -84.110

Hail, Darke

When
May 21, 4:44 PM EST to 4:48 PM EST
Where
Darke County, 0.53 mi E of Greenville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
40.100, -84.620

Thunderstorm Wind, Greene

When
May 21, 4:50 PM EST to 4:54 PM EST
Where
Greene County, 0.87 mi NW of Xenia
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
39.690, -83.940

A tree was downed near Highway 68 and another tree was downed on power lines and a shed near Parnell Park due to thunderstorm winds.

Heavy Rain, Miami

When
May 21, 5:00 PM EST to 6:00 PM EST
Where
Miami County, Troy
Reported by
Public
Coordinates
40.050, -84.200

Standing water was reported over many roads in the area.

Heavy Rain, Greene

When
May 21, 5:10 PM EST to 6:10 PM EST
Where
Greene County, Fairborn
Reported by
Amateur Radio
Coordinates
39.820, -84.020

Standing water was reported over many roads in the area.

Hail, Greene

When
May 21, 5:12 PM EST to 5:16 PM EST
Where
Greene County, 1.38 mi S of Fairborn
Measured
0.75 in hail
Reported by
Public
Coordinates
39.800, -84.020

Flood, Miami

When
May 21, 5:21 PM EST to 5:25 PM EST
Where
Miami County, Tipp City to 0.99 mi E of Tipp City
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.970, -84.170

Several city roads were under water due to heavy rainfall.

Hail, Fayette

When
May 21, 5:27 PM EST to 5:31 PM EST
Where
Fayette County, 1.38 mi S of Washington Court Hou
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.510, -83.430

Hail, Greene

When
May 21, 5:39 PM EST to 5:43 PM EST
Where
Greene County, Xenia
Measured
0.75 in hail
Reported by
Public
Coordinates
39.680, -83.930

Flash Flood, Miami

When
May 21, 5:45 PM EST to 6:45 PM EST
Where
Miami County, 1.42 mi NE of West Charleston to 1.76 mi NE of West Charleston
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
39.936, -84.113

Water was reported rushing over Studebaker Road in Bethel Township due to heavy rainfall.

Hail, Greene

When
May 21, 5:56 PM EST to 6:00 PM EST
Where
Greene County, 1.74 mi ESE of Bowersville
Measured
0.88 in hail
Reported by
Public
Coordinates
39.570, -83.700

Flash Flood, Miami

When
May 21, 5:57 PM EST to 6:57 PM EST
Where
Miami County, 0.74 mi SSE of Brandt to 0.55 mi S of Brandt
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
39.890, -84.075

Water was reported rushing over Haskett Lane due to heavy rainfall.

Flash Flood, Clark

When
May 21, 6:00 PM EST to 7:00 PM EST
Where
Clark County, 0.73 mi NNW of Villa to 1.44 mi NNW of Villa
Cause
Heavy Rain
Property damage
$1,000
Reported by
Department of Highways
Coordinates
39.980, -83.774

Over 2 feet of water was flowing over Ridgewood Road due to heavy rainfall.

Hail, Miami

When
May 21, 6:13 PM EST to 6:17 PM EST
Where
Miami County, 0.53 mi E of Covington
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.120, -84.340

Hail, Montgomery

When
May 21, 6:16 PM EST to 6:20 PM EST
Where
Montgomery County, Huber Hgts
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
39.830, -84.130

Hail, Clinton

When
May 21, 6:20 PM EST
Where
Clinton County, 0.53 mi E of New Vienna
Measured
1.25 in hail
Reported by
Public
Coordinates
39.320, -83.690

Flash Flood, Montgomery

When
May 21, 6:27 PM EST to 7:27 PM EST
Where
Montgomery County, 1.62 mi NNW of Huber Hgts to 1.31 mi N of Huber Hgts
Cause
Heavy Rain
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
39.853, -84.137

Several inches of rushing water were reported across Troy Villa Boulevard due to heavy rainfall.

Flash Flood, Greene

When
May 21, 6:30 PM EST to 7:30 PM EST
Where
Greene County, 1.91 mi SSE of Bryon to 1.59 mi SE of Bryon
Cause
Heavy Rain
Property damage
$2,000
Reported by
Public
Coordinates
39.756, -83.962

A driveway was completely washed out on Routzong Road in Xenia Township due to heavy rainfall.

Flood, Clark

When
May 21, 6:35 PM EST to 7:35 PM EST
Where
Clark County, 2.44 mi SW of Crystal Lakes to 2 mi SW of Crystal Lakes
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
39.855, -84.053

Standing water was reported over Lower Valley Pike due to heavy rainfall.

Flood, Greene

When
May 21, 6:38 PM EST to 7:38 PM EST
Where
Greene County, 0.96 mi E of Fairborn to 0.92 mi E of Fairborn
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
39.819, -84.002

A foot of water due to heavy rainfall was reported over State Route 235 just west of Interstate 675. The road was impassible.

Flash Flood, Miami

When
May 21, 6:40 PM EST to 7:40 PM EST
Where
Miami County, Tipp City to 0.78 mi ESE of Tipp City
Cause
Heavy Rain
Property damage
$1.3 million
Reported by
Emergency Manager
Coordinates
39.970, -84.170

Water rescues were being performed across the county, but especially in the Troy and Tipp City areas for people being trapped in cars stranded by flash flooding. The flash flooding was caused by heavy rainfall.

Flash Flood, Clark

When
May 21, 6:40 PM EST to 7:40 PM EST
Where
Clark County, Tremont City to 1.54 mi NW of Mad River Arpt
Cause
Heavy Rain
Property damage
$1,000
Reported by
Department of Highways
Coordinates
40.020, -83.830

Several locations along Upper Valley Pike were closed due to high water running over the roadway.

Thunderstorm Wind, Greene

When
May 21, 6:45 PM EST to 6:49 PM EST
Where
Greene County, 1.38 mi S of Xenia Greene Co Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.660, -83.980

A large tree branch was broken off on Shannon Lane due to thunderstorm winds. Another branch fell onto a house on Greystoke Drive.

Hail, Greene

When
May 21, 6:46 PM EST to 6:50 PM EST
Where
Greene County, 1 mi E of Xenia
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
39.680, -83.911

Hail, Greene

When
May 21, 6:52 PM EST to 6:56 PM EST
Where
Greene County, 0.87 mi NW of Xenia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.690, -83.940

Hail, Clinton

When
May 21, 6:58 PM EST to 7:02 PM EST
Where
Clinton County, 0.53 mi E of Kingman
Measured
0.75 in hail
Reported by
Public
Coordinates
39.500, -83.940

Flash Flood, Montgomery

When
May 21, 7:02 PM EST to 8:02 PM EST
Where
Montgomery County, 0.31 mi SE of Sulphur Grove to 0.8 mi E of Sulphur Grove
Cause
Heavy Rain
Property damage
$1,000
Reported by
Department of Highways
Coordinates
39.866, -84.097

Interstate 70 was closed in both directions just east of Route 201 in the Huber Heights area due to flash flooding caused by heavy rain.

Hail, Clinton

When
May 21, 7:05 PM EST to 7:09 PM EST
Where
Clinton County, 0.69 mi S of Wilmington Clinton F
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.490, -83.870

Hail, Adams

When
May 21, 7:10 PM EST to 7:18 PM EST
Where
Adams County, 0.69 mi N of Seaman
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.940, -83.570

Hail, Clinton

When
May 21, 7:10 PM EST to 7:14 PM EST
Where
Clinton County, 2.13 mi W of Wilmington
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
39.450, -83.870

Thunderstorm Wind, Clinton

When
May 21, 7:11 PM EST to 7:15 PM EST
Where
Clinton County, 0.69 mi N of Wilmington
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.460, -83.830

One tree was downed due to thunderstorm winds.

Hail, Adams

When
May 21, 7:13 PM EST to 7:17 PM EST
Where
Adams County, 2.15 mi W of Lawshe
Measured
2 in hail
Reported by
Public
Coordinates
38.930, -83.510

Hail, Clinton

When
May 21, 7:19 PM EST to 7:23 PM EST
Where
Clinton County, 0.53 mi E of Martinsville
Measured
0.75 in hail
Reported by
Public
Coordinates
39.320, -83.810

Hail, Adams

When
May 21, 7:20 PM EST to 7:24 PM EST
Where
Adams County, 0.88 mi NW of Jacksonville
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
38.910, -83.440

Hail, Adams

When
May 21, 7:20 PM EST to 7:24 PM EST
Where
Adams County, 0.54 mi W of Jacksonville
Measured
2.5 in hail
Reported by
Public
Coordinates
38.900, -83.440

Hail, Adams

When
May 21, 7:25 PM EST to 7:29 PM EST
Where
Adams County, 0.69 mi N of Dunkinsville
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
38.860, -83.470

Flash Flood, Clark

When
May 21, 7:30 PM EST to 8:30 PM EST
Where
Clark County, 0.06 mi SSE of Hustead to 0.21 mi E of Hustead
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Broadcast Media
Coordinates
39.829, -83.870

Young's Dairy Farm was inundated by rapidly rising water caused by heavy rainfall.

Hail, Adams

When
May 21, 7:45 PM EST to 7:49 PM EST
Where
Adams County, 0.69 mi N of Lynx
Measured
1 in hail
Reported by
Public
Coordinates
38.780, -83.400

Flash Flood, Miami

When
May 21, 7:45 PM EST to 8:45 PM EST
Where
Miami County, 5 mi S of Piqua to 0.73 mi W of Eldean
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
40.078, -84.230

Interstate 75 at Eldean Road was impassible due to high flowing water caused by heavy rainfall.

Flash Flood, Greene

When
May 21, 8:00 PM EST to 9:00 PM EST
Where
Greene County, 3.03 mi E of Yellow Spgs to 2.98 mi E of Yellow Spgs
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
39.794, -83.823

Numerous streets throughout Clifton were inundated by rapidly rising water caused by heavy rainfall.

Flash Flood, Miami

When
May 21, 8:00 PM EST to 9:00 PM EST
Where
Miami County, 17.84 mi WNW of New Carlisle Arpt to 18.42 mi WNW of New Carlisle Arpt
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
40.114, -84.358

Numerous streets throughout Covington were inundated by rapidly rising water due to heavy rainfall.

Flood, Greene

When
May 21, 8:40 PM EST to 9:40 PM EST
Where
Greene County, Yellow Spgs to 0.66 mi NNW of Yellow Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.800, -83.880

High water due to earlier flooding was still reported flowing over Grinnell Road near Yellow Springs Creek, as well as flowing over Yellow Springs Road.

Hail, Clermont

When
May 21, 10:12 PM EST to 10:16 PM EST
Where
Clermont County, Milford
Measured
0.75 in hail
Reported by
Public
Coordinates
39.170, -84.280

Hail, Clermont

When
May 21, 10:23 PM EST to 10:27 PM EST
Where
Clermont County, Milford
Measured
0.88 in hail
Reported by
Public
Coordinates
39.170, -84.280

Flood, Clark

When
May 22, 1:30 AM EST to 2:30 AM EST
Where
Clark County, 0.25 mi SW of Crystal Lakes to 0.61 mi N of Crystal Lakes
Cause
Heavy Rain
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
39.878, -84.024

High water was entering units of an apartment complex in the 11000 block of Gerlaugh Road due to earlier heavy rainfall. This high water eventually forced the evacuation of the apartment complex.

Hail, Delaware

When
May 22, 3:33 AM EST to 3:37 AM EST
Where
Delaware County, Delaware
Measured
0.75 in hail
Reported by
Public
Coordinates
40.300, -83.070

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518192, 518193, 518190, 518191, 518194, 518196, 518195, 518200, 518197, 518198, 518202, 518232, 518260, 518233, 518199, 518234, 518209, 518245, 518255, 518204, 518211, 518257, 520960, 518213, 518205, 518254, 518206, 518208, 518217, 518246, 520962, 518379, 518210, 518383, 518212, 520966, 518395, 518237, 518396, 518406, and more.